Arkansas, 2020

Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020

August 11 to 14, 2020 · NWS LZK · 12 events in 9 counties and zones

The heat was tempered on the 11th as storms returned to the region. The fireworks began in northwest sections of the state, and gradually spread to the south and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The heat was tempered on the 11th as storms returned to the region. The fireworks began in northwest sections of the state, and gradually spread to the south and east. By 200 pm CST, temperatures had cooled into the upper 60s to mid 70s in the north/west. It was only 69 degrees at Harrison (Boone County). At Jasper (Newton County), 4.70 inches of rain flooded an apartment building.

Later that night/early on the 12th, it got serious. A large cluster of thunderstorms blew up in west central and southwest sections of the state, and turned into a bonafide gullywasher. There was over ten inches of precipitation in places.

By the time the event was over, Mena (Polk County) had 11.47 inches of rain, a record for August one day rainfall. Much of this happened from 1200 am CST to 1200 pm CST on the 12th. Interestingly, a little more than a year ago (July 15-16, 2019), a state record for twenty four hour rainfall (16.17 inches) was set at Dierks (Howard County) due to the remnants of Tropical Storm Barry.

Amounts exceeded seven inches at Big Fork (Polk County), and were between four and five inches at Camden (Ouachita County) and Fordyce (Dallas County).

Flooding was extensive at Mena (Polk County), with numerous roads under water. This included portions of Highways 88 and 375. Water got into some homes and businesses, and several high water rescues were necessary.

It was a repeat performance early on the 14th. The west got hit again. There were two to three inch totals at Booneville (Logan County), Parks (Scott County), Waldron (Scott County), and Blakely Mountain Dam (Garland County). Trees were uprooted just south of Booneville (Logan County), six miles west of Union Hill (Scott County) along Highway 80, and a few miles southwest of Story (Montgomery County). Central Avenue flooded in Hot Springs (Garland County), and trees were toppled in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 11, 12:04 PM CST, 1 hour earlier.

Area forecast discussion, Aug 11, 12:04 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Little Rock AR
104 PM CDT Tue Aug 11 2020

.AVIATION...

Tricky TAF period on tap with showers and thunderstorms moving
into the area and continuing to develop into the evening and
overnight hours. With any strong thunderstorms, gusty winds and
limited visibilities will be possible. Overnight, showers and
thunderstorms should mainly be limited to the southern two thirds
of the state with some patchy fog possible to develop across
northern Arkansas. At this point, do not expect fog to get any
worse than MVFR conditions, but will continue to monitor in future
TAF updates.

&&

.PREV DISCUSSION...(ISSUED 636 AM CDT Tue Aug 11 2020)
AVIATION...

Convective trends remain the primary concern as several outflow
boundaries from Monday's thunderstorms move into the state. These
boundaries will work with instability to produce new thunderstorms
but the overall uncertainty remains high. The convection would
start over the north and progress southward with time. Overall VFR
conditions are expected except in and near thunderstorm activity.
Winds will remain generally light and from the south/southwest.

PREV DISCUSSION...(ISSUED 353 AM CDT Tue Aug 11 2020)
Short term...Today through Wednesday night

Forecast for today is looking a little more complicated than it did
this time last night, mainly because of the plethora of meso-scale
boundaries evident across the area.

Ongoing convection that developed last evening across the central
high plains has been progressing slowly to the east and is currently
in central/eastern Oklahoma. While the overall trend of this
convection is down, it continues to throw out an outflow boundary in
advance of it. Another boundary is evident over NE Arkansas with a
possible third dropping down from the north in the wake of the
derecho that blasted through the upper midwest Monday afternoon.

On the synoptic scale, upper level high pressure has retrograded
into west Texas, placing the area in a broad NW flow aloft. Models
remain consistent in producing a weakness in the H5 field which
could act as as an additional focus point for convection. With CAPE
values between 2500 and 3500 j/kg and the aforementioned boundaries,
at least scattered convection is expected. While widespread severe
weather is not expected, some stronger storms that could produce
gusty winds.

Precipitation chances will decrease tonight and shift more to the
east on Wednesday as the general flow will continue. Temperatures
today are starting out warm and another day of highs in the upper
80s to mid 90s expected. With increased chances of convection and
additional cloud cover, heat indices are not expected to reach
advisory criteria although a few spots, especially in the south, may
hit it for an hour or two.

If convection is not as widespread as current thinking or develops
later than anticipated, some areas in the south and to a lesser
extent central sections, could see widespread heat indices over 105.
Northwest flow aloft Wednesday and even more cloud cover will knock
temperatures down a little more.

Long Term ... Thursday through Monday

The forecast remains primarily unchanged and on track during the
long term. The period initiates with a large scale upper ridge over
the Southern Rockies and subtle but semi-persistent upper trough
invof Ohio River Valley. Between these large scale upper features,
northwesterly flow will dominate through the entire period.

Several upper level impulses will propagate through the flow
promoting convection, mainly during the afternoons with the supply
of instability via daytime heating, through Monday. Overall, no
significant convective systems are anticipated, thus precipitation
will be scattered in nature and likely propagate about as a result
of mesoscale outflow boundaries. While slight/chance PoPs are
expected nearly each afternoon, QPF amounts will be rather light and
only amount to a tenth to a couple tenths of an inch at best through
Monday. A few locations are expected to receive locally higher
amounts.

At the surface, low pressure will located over the southern Plains
with high pressure along the Gulf Coast. Near the surface, flow will
be out of the south/southwest through late Saturday, providing ample
moisture and slightly above high temperatures. A cold front is
expected to move through the state on Sunday. Surface winds will
switch to the northeast and drier air is expected to filter into the
region. High pressure will drop southward out of the northern Plains
continuing nice conditions through Monday. Northwest flow will
remain intact above the surface providing slight chance PoPs into
Monday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...65
Hazardous weather outlook, Aug 11, 3:15 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
415 AM CDT Tue Aug 11 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
415 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible late this morning and
into the evening hours over the majority of the state. Some storms
may be strong to possibly severe with the primary hazard being
strong winds.

Unseasonably hot conditions will continue this afternoon with
high temperatures in the lower to mid 90s for most locations.
Widespread heat index values in excess of 100 degrees are expected
with a few areas possibly reaching 105 degrees for a brief period
of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions will continue through the end of the week,
with chances for mainly afternoon showers and thunderstorms. While
organized severe is not anticipated, a few stronger storms can not
be ruled out. the primary concern with any strong storm would be
gusty winds.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 11, 10:13 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1113 AM CDT Tue Aug 11 2020

ARZ030-037-111700-
Scott AR-Logan AR-
1113 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND NORTHERN
SCOTT COUNTIES UNTIL NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Heavener Runestone State Park, or 12 miles southeast of Poteau,
moving northeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Waldron...                        Mansfield...
Beauchamp...                      Cardiff...
Echo...                           Oliver...
Morgan Springs...                 Bates...
Barber...                         Black Fork...
Cauthron...                       Winfield...
Hon...                            Lucas...
Liberty...                        Ione...
Elm Park...

LAT...LON 3493 9445 3493 9443 3495 9441 3494 9439
      3496 9437 3495 9434 3497 9424 3506 9423
      3506 9425 3510 9414 3514 9414 3514 9404
      3487 9387 3473 9443 3473 9445
TIME...MOT...LOC 1613Z 237DEG 21KT 3492 9448

65
Special weather statement, Aug 11, 10:28 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1128 AM CDT Tue Aug 11 2020

ARZ003-111715-
Boone AR-
1128 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE COUNTY UNTIL 1215
PM CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Forest, or 9 miles east of Berryville, moving northeast at 15
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Bergman...
Omaha...                          Myrtle...
Roberson Hollow...                Self...
Alpena...                         Bear Creek Springs...
New Hope in Boone County...       Hopewell in Boone County...
Burlington...                     Ridgeway...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 9295 3626 9330 3650 9330 3650 9307
TIME...MOT...LOC 1627Z 242DEG 15KT 3642 9340

65
Special weather statement, Aug 11, 10:42 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1142 AM CDT Tue Aug 11 2020

ARZ016-025-111730-
Independence AR-Jackson AR-
1142 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN INDEPENDENCE AND
CENTRAL JACKSON COUNTIES UNTIL 1230 PM CDT...

At 1141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oil Trough, or 14 miles southeast of Batesville, moving northeast at
20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport...                        Diaz...
Newark...                         Oil Trough...
Jacksonport...                    Magness...
Thida...                          Rosie...
Macks...                          Huff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3551 9155 3561 9163 3577 9141 3562 9126
TIME...MOT...LOC 1641Z 241DEG 16KT 3559 9151

SHELTON
Special weather statement, Aug 11, 10:44 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1144 AM CDT Tue Aug 11 2020

ARZ025-033-034-111730-
White AR-Woodruff AR-Jackson AR-
1144 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WOODRUFF...SOUTHERN
JACKSON AND EASTERN WHITE COUNTIES UNTIL 1230 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Tupelo, or 9 miles north of Augusta, moving northeast
at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport...                        Tupelo...
Algoa...                          Beedeville...
Amagon...                         Weldon...
Blackville...                     Olyphant...
Shoffner...                       Ingleside...
Fitzhugh...                       Erwin...
Possum Grape...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 9134 3547 9149 3553 9140 3553 9137
      3555 9137 3566 9120 3549 9104 3546 9104
TIME...MOT...LOC 1643Z 245DEG 12KT 3543 9137

SHELTON

The radar

The Western Arkansas radar (KSRX), 133 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Newton

When
August 11, 1:04 PM CST to 4:04 PM CST
Where
Newton County, 0.89 mi NW of Jasper to 0.74 mi WNW of Jasper
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.010, -93.190

The first floor of Valley View Apartments on Mountain Street in Jasper was reported as flooded. Heavy rain continued to fall.

Thunderstorm Wind, Saline

When
August 11, 3:16 PM CST to 6:16 PM CST
Where
Saline County, Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.570, -92.580

A power pole was blown over onto parked cars on Military Road in Benton.

Thunderstorm Wind, Saline

When
August 11, 3:27 PM CST
Where
Saline County, 1.84 mi WSW of Benton Saline Co Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.560, -92.630

A large tree was blown down on Peeler Bend Rd., blocking the roadway. Several power lines were down also.

Heavy Rain, Faulkner

When
August 11, 3:40 PM CST
Where
Faulkner County, 0.57 mi E of Vilonia
Reported by
Social Media
Coordinates
35.080, -92.210

This was measured in about an hour and a half.

Flash Flood, Ouachita

When
August 12, 7:30 AM CST to 10:30 AM CST
Where
Ouachita County, 1.34 mi WSW of Camden to 0.75 mi W of Camden
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.570, -92.850

A video on social media shows water from heavy rain flowing across front yards in Camden.

Flash Flood, Polk

When
August 12, 8:22 AM CST to 11:22 AM CST
Where
Polk County, 0.57 mi W of Mena to 2.27 mi ENE of Mena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.580, -94.240

Water was over portions of Highway 88 and 375.

Flash Flood, Polk

When
August 12, 9:27 AM CST to 12:27 PM CST
Where
Polk County, 0.57 mi W of Mena to 2.12 mi SW of Mena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.580, -94.240

There was a water rescue near Polk Rd. 54, ditches were flooded, and water was flowing over roads.

Thunderstorm Wind, Logan

When
August 14, 3:30 AM CST
Where
Logan County, 0.89 mi SE of Booneville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.120, -93.920

A few trees were blown down near Hwy. 23, south of Booneville.

Thunderstorm Wind, Scott

When
August 14, 3:40 AM CST
Where
Scott County, 2.99 mi NNE of Cardiff
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.960, -93.910

Trees were blown down along Highway 80 East.

Thunderstorm Wind, Montgomery

When
August 14, 4:20 AM CST
Where
Montgomery County, 1.84 mi WNW of Washita
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.660, -93.560

Trees were down along Highway 88.

Thunderstorm Wind, Garland

When
August 14, 5:00 AM CST
Where
Garland County, 0.69 mi S of Hot Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.490, -93.050

Trees were down at Malvern Rd. and Shawnee St.

Flash Flood, Garland

When
August 14, 5:17 AM CST to 8:17 AM CST
Where
Garland County, 0.69 mi S of Hot Spgs to 0.67 mi E of Gardner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.490, -93.050

Roads were flooded and blocked off at Central Ave. and Franklin St.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912958, 912960, 912962, 912964, 912966, 912967, 912970, 912971, 912972, 912973, 912974, 912977.